Tennessee, 2015Hail and Damaging Wind in Tennessee, May 31, 2015
May 31, 2015 · NWS MEG · 2 events in 1 county or zone
An upper level low pressure system moved into the Mid-South and remained nearly stationary. As a result, a few diurnal showers and thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved into the Mid-South and remained nearly stationary. As a result, a few diurnal showers and thunderstorms developed. One storm became severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 11:38 AM CST, 27 minutes earlier.
Area forecast discussion, May 31, 11:38 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT SUN MAY 31 2015
.DISCUSSION...
UPDATED FOR THE 18Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 911 AM CDT SUN MAY 31 2015/
UPDATE...
UPDATED FOR INCREASED MORNING POPS.
DISCUSSION...
LARGE SWATH OF SHOWERS WITH EMBEDDED THUNDER WILL CONTINUE TO
PIVOT NORTHEAST ALONG A STALLED FRONT IN THE MS RIVER VALLEY THIS
MORNING...WITH RAINFALL RATES AVERAGING A QUARTER OF AN INCH AN
HOUR. HAVE INCREASED POPS IN THIS REGION THROUGH NOON. IN
ADDITION...STORM COVERAGE WILL INCREASE BY NOON TO THE EAST OF THE
FRONT WITH SOME STRONG AND POSSIBLY SEVERE OVER NORTH MISSISSIPPI
AND A LARGE PORTION OF WEST TENNESSEE.
THE REMAINDER OF THE FORECAST...WITH SLIGHTLY COOLER HIGH
TEMPERATURES...IS STILL ON TRACK THIS MORNING.
JAB
&&
.PREV DISCUSSION... /ISSUED 415 AM CDT SUN MAY 31 2015/
DISCUSSION...
GOES WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LONGWAVE TROF OVER
THE CENTRAL AND SOUTHERN PLAINS...PRECEDED BY A SUBTROPICAL MOISTURE
PLUME EXTENDING NORTHWARD FROM MEXICO...THROUGH THE MS AND OH
RIVER VALLEYS. THIS LONGWAVE TROF WILL DROP INTO THE LOWER/MID MS
RIVER VALLEY THROUGH EARLY MONDAY. IN THE INTERIM...A SERIES OF
WEAK IMPULSES SHOULD LIFT THROUGH THE MIDSOUTH AHEAD OF THE
APPROACHING TROF. AS IN THE PAST FEW DAYS...COVERAGE OF STORMS
SHOULD INCREASE WITH DAYTIME HEATING. A FEW STORMS MAY APPROACH
SEVERE LIMITS OVER NORTHEAST MS...WHERE PREFRONTAL INSTABILITY
WILL BE SLIGHTLY GREATER.
TODAY/S 00Z MODELS CONTINUE TO CUT OFF THE UPPER TROF OVER THE
SOUTHEAST U.S. EARLY IN THE WEEK. HOWEVER...TODAY/S MODELS /THE
GFS IN PARTICULAR/ DRIFT THE CUTOFF LOW FURTHER WEST TOWARD THE
MIDDLE OF THE WEEK. THIS WOULD RESULT IN RAIN CHANCES PERSISTING
NEAR THE TN RIVER VALLEY... WITH ISOLATED STORMS POSSIBLE AS FAR
WEST AS THE MEMPHIS METRO. CUT OFF LOWS ARE TYPICALLY A CHALLENGE
FOR THE MODELS...AS TODAY/S ECMWF/GFS DIFFERENCES BEYOND 60 HOURS
SHOW. THUS FORECAST LOWER THAN NORMAL WITH RESPECT TO RAIN CHANCES
BEYOND MONDAY.
FEW CHANGES FOR THE EXTENDED PERIODS...WITH LATE WEEK TEMPS LIKELY
WARMING. ECMWF CONTINUES TO BUILD THE SOUTHERN PLAINS UPPER RIDGE
EASTWARD...SUGGESTING LOWER 90S POSSIBLE OVER THE MIDSOUTH BY NEXT
WEEKEND.
PWB
&&
.AVIATION...
18Z TAF CYCLE
A MIX OF IFR AND MVFR CIGS WILL CONTINUE THIS AFTERNOON AT ALL OF
THE TAF SITES. RAIN AND THUNDERSTORMS WILL ALSO CONTINUE AND WILL
IMPACT MOST LOCATIONS THROUGH THE AFTERNOON. A FRONT STRETCHED
ACROSS THE AREA WILL SLOWLY MOVE SOUTHEAST THROUGH THE DAY...WITH
NORTH WINDS TO THE NORTH OF THE FRONT AND SOUTHERLY WINDS SOUTH.
ALL WIND SPEEDS SHOULD REMAIN FAIRLY LIGHT TODAY AT 6 KTS OR LESS.
THE DISTURBANCE PRODUCING THE PRECIPITATION WILL MOVE OUT TO THE
NORTHEAST THIS EVENING BRINGING AN END TO THE RAIN BY LATER THIS
EVENING. LOW IFR AND EVEN LIFR CIGS SHOULD DEVELOP LATER TONIGHT
AND BE SLOW TO LIFT BACK TO MVFR LATE IN THE TAF FORECAST PERIOD.
WINDS WILL BE MAINLY FROM THE NORTH AT 8 KTS OR LESS AT ALL SITES
EXCEPT KTUP WHERE LIGHT AND VARIABLE CONDITIONS CAN BE EXPECTED
INTO MONDAY MORNING.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 2:21 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT SUN MAY 31 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...
MAINLY OVER NORTHEAST MISSISSIPPI. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, May 31, 11:20 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT SUN MAY 31 2015
MSZ003>005-TNZ089-090-311800-
BENTON MS-TIPPAH MS-ALCORN MS-HARDEMAN TN-FAYETTE TN-
1220 PM CDT SUN MAY 31 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 100 PM CDT FOR...
NORTHERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
AT 1220 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CANAAN...OR 17
MILES SOUTHEAST OF WILLISTON...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN NORTHERN BENTON...NORTHERN TIPPAH...NORTHWESTERN ALCORN...
SOUTHERN HARDEMAN AND SOUTHEASTERN FAYETTE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3485 8880 3494 8932 3523 8926 3521 8878
3500 8879 3499 8877
TIME...MOT...LOC 1720Z 236DEG 27KT 3497 8916Special weather statement, May 31, 11:50 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT SUN MAY 31 2015
TNZ054-055-311815-
DECATUR TN-HENDERSON TN-
1250 PM CDT SUN MAY 31 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 115 PM CDT FOR...
CENTRAL DECATUR COUNTY IN MIDDLE TENNESSEE...
EAST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
AT 1250 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER DARDEN...OR 10 MILES EAST OF LEXINGTON...MOVING
NORTHEAST AT 15 MPH.
PEOPLE IN CENTRAL DECATUR AND EAST CENTRAL HENDERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
3566 8802 3562 8804 3557 8801 3554 8824
3564 8828 3579 8798 3578 8798
TIME...MOT...LOC 1750Z 246DEG 11KT 3562 8820Thunderstorm Wind, Decatur
- When
- May 31, 12:05 PM CST to 12:25 PM CST
- Where
- Decatur County, Parsons to 1.02 mi NE of Parsons Scott Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.650, -88.130
Straight line winds knocked down trees in Parsons. One tree fell on a house.
Hail, Decatur
- When
- May 31, 12:05 PM CST to 12:25 PM CST
- Where
- Decatur County, Parsons
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.650, -88.130
Nickel to quarter size hail fell in Parsons.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- Flash Flood and Hail in Pennsylvania, May 31, 2015$12,000 · 2 in hail · 19 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582844, 582845.